Corticosteroids overdose occurs when an individual takes in more than the recommended dosage of corticosteroids, a type of anti-inflammatory medicine.
Corticosteroids overdose occurs when an individual takes in more than the recommended dosage of corticosteroids. Corticosteroids are a type of anti-inflammatory medications. Corticosteroids may be applied topically, inhaled, ingested or injected, though the most common forms of corticosteroid overdoses occurs with ingestion. Any of these forms can cause corticosteroids overdose, whether accidentally or intentionally. The use of corticosteroids has risks of side effects, thus the doctor generally prescribes the lowest possible dosage of corticosteroids to manage the symptoms.
Where Corticosteroids are Found:
The following corticosteroids are sold under a variety of different names, some of which are the following:
- Alclometasone dipropionate (Delonal)
- Beclomethasone dipropionate (Diprosone)
- Betamethasone valerate (Valisone)
- Clobetasol propionate (Temovate)
- Clocortolone pivalate (Cloderm)
- Desoximetasone (Topicort)
- Flunisolide (AeroBid)
- Flurandrenolide (Cordran)
- Hydrocortisone (Cortef)
- Methylprednisolone (Medrol)
- Mometasone furoate (Elocon)
- Prednisolone sodium phosphate (Pred Fonte)
- Prednisone (Deltasone)
- Triamcinolone acetonide (Aristocort)
Poisonous Ingredients Leading to Corticosteroids Overdose
Corticosteroids can include a range of potential poisonous ingredients, which can include:
- Clobetasol propionate
Forms of Corticosteroids Overdose
There are different ways to overdose corticosteroids. Some of the forms include:
- Ingestion of pills or liquids (most common)
- Injection of formulas to the skin, joints, muscles or veins
- Topical application of creams and ointments on the skin
- Inhalation of forms into the nose or lungs
Signs and Symptoms of Corticosteroids Overdose
Some of common signs and symptoms of corticosteroids overdose may include:
- Itching or burning skin
- Dry skin
- Swelling in the lower legs, ankles or feet
- Muscle weakness
- High blood pressure
- Cessation of menstrual cycle
- Worsening of health conditions
First Aid Management for Corticosteroids Overdose
Treatment for corticosteroids overdose will involve removing the remaining beta blocker in the system. Some first aid trips recommended in cases of beta blockers overdose include:
- Immediately call for emergency medical service if the individual has collapsed or stopped breathing.
- Initiate CPR if the individual has weak breathing or is not breathing at all.
- If no symptoms are present, call Poison Control Centre immediately and they will advice on how to continue.
- Do not force the individual to vomit, nor should food or beverages be given unless approved by the Poison Control Centre.
- Bring the overdosed corticosteroid drug, empty bottle, or cream to the emergency room or doctor’s office or give to the emergency team.
Disclaimer: This article does not provide medical advice and should not be substituted for formal training. The information given should not be used for self-diagnosis. Seek medical attention when necessary. It is important to recognise medical emergencies at all times to avoid complications from developing. To learn more about to how to properly manage corticosteroids overdose, enrol in First Aid Courses and CPR Courses with St Mark James Training.
Leave a Reply